Hail, Trego
- When
- June 27, 1:50 AM CST
- Where
- Trego County, 0.54 mi W of Wakeeney
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.020, -99.890
Very high winds from thunderstorms on 06/27.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Very high winds from thunderstorms on 06/27.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 1:20 AM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 220 AM CDT Tue Jun 27 2023 ...Updated Short Term... .SHORT TERM...(Today through Wednesday) Issued at 220 AM CDT Tue Jun 27 2023 Moderately strong upper level sub-tropical ridging was centered over the southern plains as of 06Z Tuesday, flanked by a pair of troughs that are centered over the Pacific Northwest and Great Lakes regions as per latest water vapor satellite imagery and RAP analysis. Short range guidance agrees these features will move very little throughout the short term period, with the ridge only reaching near the central TX/LA border by 00Z Thursday. Resulting west-southwesterly flow over the central Rockies will foster a deepening surface lee cyclone in the northeast CO vicinity on Tuesday, and southeast winds will increase over southwest KS in response, sustained in the 15-25 mph range gusting to 30 mph. This low-level flow pattern will draw high theta-e air poleward, and combine with an increase in 850-mb temperatures of 2-5C to promote a warmer afternoon in our area, with highs in the low to mid 90s. Focus then shifts to thunderstorm potential during the late afternoon and evening hours. While upper level support will remain limited, 00Z ECMWF and GFS agree subtle shortwave disturbances will eject into the central plains Tuesday afternoon, partially eroding what is expected to be a stout cap (+14-15C at 700-mb). Despite this warm layer, a strong signal for thunderstorm initiation over the far southeast CO/far northeast NM/far western OK panhandle region exists within CAM guidance. Initial storm mode will likely be supercellular, before mostly straight hodographs and weak low-level shear support rather quick upscale growth into an eastward-propagating mesoscale convective system (MCS) that will roll across southwest KS roughly during the 21-04Z time frame, encountering a very unstable and sufficiently sheared environment along the way (MLCAPE of 2500-3500 J/Kg and 0-6km bulk shear of 40-50 kts). Therefore, this MCS is likely to be severe, with the primary hazard being damaging wind gusts, some potentially significant, along with large hail with any storms that can stay semi-discrete. This thinking is in line with the recent SPC Day 1 Convective Outlook, which features an upgrade to an enhanced risk (level 3/5) covering roughly the areas east of US-83 and south of KS-156. Once the MCS clears southwest KS, the remainder of the overnight period will be quiet, with lows dropping into the mid 60s to low 70s. Daytime Wednesday, weak surface low pressure will meander east across the central plains just ahead of the western upper level trough. Surface to 850-mb winds will trend more southwesterly in response, and this new-found downsloping component will contribute to what is forecast to be the hottest afternoon of the year, with highs currently expected to reach into the upper 90s to low 100s. That said, some question remains if these temperatures are achievable given the anticipated MCS the previous night, which could help keep temperatures in the low to mid 90s again. However, subsidence under the upper level ridge and adiabatic compression lend confidence to the current forecast, along with plenty of ensemble support. Thunderstorm activity is once again possible Wednesday afternoon, favoring the northwest zones, but weak instability and bulk shear should keep any convection tame. .LONG TERM...(Wednesday through Monday) Issued at 200 PM CDT Mon Jun 26 2023 Key Messages: -Hottest temperatures so far this year expected Wednesday afternoon. -Cold front passage with scattered showers and thunderstorms Friday night. -Milder, below normal afternoon temperatures for the first day of July on Saturday. Model guidance has been consistent for the past several days, focusing the hottest temperatures of this forecast on Wednesday. Many locations will see the highest temperatures recorded so far this warm season on Wednesday. Not that this is saying much, given how temperatures have trended below average, but still upper 90s will be common Wednesday afternoon, supported by 850 mb temperatures cranked up to the 30-32C range. Some SWly compressional downslope will encourage temperatures to approach/reach 100, but green vegetation and associated evapotranspiration will work to hold many locations in the 90s. Apparent temperatures are forecast to flirt with heat advisory criteria (102-104) across southeast counties especially Barber county Wednesday afternoon. Heights, thickness and 850 mb temperatures all show a slow decline Thursday and Friday, and NBM captures this downward trend in afternoon temperatures which was accepted. Model consensus at 7 pm Thursday places the center of the subtropical ridge over East Texas, with a shortwave trough over the central Rockies. MCS generation seems probable over Nebraska and vicinity Thursday evening, and some of this may clip the northern zones as NBM pop grids suggest. A relative max in pops is apparent centered on Friday evening with passage of the associated cold front. In the post frontal airmass, afternoon temperatures are forecast to be reduced to the lower to mid 80s Saturday, below normal by several degrees, for a pleasantly mild start to July. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1247 AM CDT Tue Jun 27 2023 Clear skies and VFR flying conditions prevail across all TAF sites at the beginning of the period, with light southeast winds aob 12 kts. Skies will begin to fill just before sunrise as moist upslope flow fosters stratus development, which could bring MVFR/IFR cigs to DDC, GCK, and LBL from roughly 12-16Z Tuesday. Later in the afternoon, a thunderstorm complex is expected to roll across southwest KS, affecting all terminals except HYS. Temporal uncertainties only supported VCTS in the TAFs, but confidence is high in terminal impacts, with at least IFR cigs and vis. Once these thunderstorms clear the terminals around 02-03Z Wednesday, VFR should resume with light southeast winds continuing. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 92 67 99 / 10 40 80 10 GCK 67 90 65 97 / 10 80 80 10 EHA 68 96 67 100 / 20 80 40 10 LBL 67 94 66 99 / 10 60 80 10 HYS 65 91 67 100 / 10 20 30 10 P28 69 95 71 103 / 10 10 80 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Turner AVIATION...Springer
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Tue Jun 27 2023 KSZ030-031-043>046-061>066-074>081-084>090-280745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Tue Jun 27 2023 /141 AM MDT Tue Jun 27 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely Tuesday afternoon and evening as convection forming in eastern CO moves into western KS. Strong instability and sufficient bulk shear will support an intense line of thunderstorms capable of producing damaging wind gusts, some potentially significant, and large hail. Highest probability of severe exists across areas east of US-83 and south of KS-156. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
Special Weather Statement
National Weather Service Dodge City KS
228 AM CDT Tue Jun 27 2023
KSZ030-031-270800-
Trego KS-Ellis KS-
228 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northern Trego and
west central Ellis Counties through 300 AM CDT...
At 228 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Collyer, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wakeeney around 245 AM CDT.
Other locations in the path of this storm include Ogallah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3894 9956 3901 10015 3913 10015 3913 9960
TIME...MOT...LOC 0728Z 266DEG 34KT 3905 10009
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HOVORKAThe Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 07:51 UTC.
24 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gust from trained spotter.
Semi blown over on highway 400 on mm 130.
Multiple tree limbs down 3 inches and bigger.
Report of semi blown over on Highway 34 near mm 28.
Report through social media.
Tree limbs down, wire down.
Tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109587, 1109588, 1109590, 1109591, 1109592, 1109593, 1109595, 1109596, 1109597, 1109598, 1109599, 1109600, 1109601, 1109602, 1109603, 1109604, 1109606, 1109608, 1109612, 1109614, 1109615, 1109616, 1109617, 1109618, 1109619.